Weekend Details

Saturday, October 15: 8am-5pm

8.00 am: Registration

8.30 am: Welcome! Introductions by Linda Joy & Brooke

9 am-10:30 am
Session: 5 Key Elements of a Successful Memoir
Here’s what you need to master in order to write a successful memoir: scenes, narration, theme, characterization, and takeaway. This session analyzes why each of these elements is important in good storytelling and shows you how to harness these points of craft in your own memoir.

10:30-10:45 pm: 15-minute break

10:45-12:15 pm 
Session: How to Map Your Memoir
In this session you will learn proven strategies to turn your memories into scenes and chapters. Mapping your memoir involves finding your turning points and creating your “scaffolding” (your scene-by-scene outline) so that you have a guide your scenes, the foundation of your memoir.

12.15-1.30 pm: Lunch buffet (included)

1:30-3:00 pm
Session: Excavating Your Truths
This session is an exploration of the dark side of memoir writing—the reaction of others to memoir writing in general and your experience in particular. You will discover what stands in your way and name it. Then we will create a sacred space to write from within, to uncover what truths you might be wanting or waiting to write. This session is interactive and includes a writing exercise.

3-3.15 pm: 15-minute break

3.15-4:30 pm
PANEL. THE MAGIC OF MEMOIR: WHY WE WRITE MEMOIR
Moderator:
Linda Joy Myers
Panelists:
Published memoirists Faith Adiele, Albert Flynn DeSilver, and Meredith Maran.

4:30-5 pm: Closing

7-9 pm: Open mic reading and wine reception at Laurel Bookstore (3 blocks from the conference at 14th and Broadway)

 

Sunday, October 16: 8:30am-5pm

8:30-9:00 am: check-in

9:00-10:15 am
Session: Scene Intensive: Mastering the Engine That Drives Your Memoir
Scenes take what happened and transform it into a story. There is nothing more important in memoir writing than mastering scenes. Understanding scene is the key to writing your whole book —and this intensive will change the way you approach your writing.

10:15-11:00 am
Session: Writing Exercise
This one-hour writing session opens with a prompt and is designed to get you practicing some of what you’ve absorbed during the weekend. Who knows—it may also be the foundation of a new scene for your memoir, or for a new memoir altogether.

11:00-11:15 pm: 15-minute break

11:15-12:15 pm
Session: Memoirs That Sell
What makes a memoir saleable? What do you need to know to make your work appealing to the publishing world—and to readers? This session zooms in on a few kinds of memoirs—issue-driven, family legacy, commercial, hyper-thematic, formulaic, and more—to help you understand the value of positioning your memoir to help it sell. 

12:15-1:30 pm: Lunch buffet (included)

1:30-2:15 pm
Session: Platform and Pitching
How important is platform really? This session will explore why agents and publishers care so much about author platform—and why it’s easier than you might think to start building the foundation of your own right away. In this session we’ll include real-world examples of memoir platforms that help you build your audience—and how to have a good relationship with it… This session will also guide you through how to articulate your pitch. We’ll give real-life examples and help you execute your own to prepare for the Pitch-A-Thon.

2:15-2:30 pm: 15-minute break

2:30-3.30 pm
PANEL: WHAT AGENTS ARE LOOKING FOR: Agents Talk about the Secrets to Getting Published

Moderator: Brooke Warner
Panelists: Book agents April Eberhardt, Pooja Menon, and Andy Ross

3:30-4.30 pm
PITCH-A-THON
That’s right—we’re doing a Pitch-A-Thon onsite. There’s nothing more fun, interesting, and educational than having an opportunity to pitch your own work—or watch others pitch theirs—and get feedback from industry professionals. Your instructors and agent panelists will provide the expert feedback to help you hone your message.

4.30-5 pm
Wrapping it all up with Linda Joy and Brooke

Includes an end-of-weekend raffle!
We’re giving away tons of great prizes, including a Kindle Fire, consulting time, and many other valuable prizes for writers. You get 2 free raffle tickets when you register for the weekend!